Alert archive / Indiana / Storm Warnings in 2009

Storm Warning 2, NWS Northern Indiana

October 6, 2009

NWS Northern Indiana issued this storm warning at Oct 6, 2009, 10:01 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2009, 10:01 PM EDT (02:01 UTC)
Expired
Oct 7, 2009, 5:00 AM EDT
In force
7 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WHUS73 KIWX 070201
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 PM EDT TUE OCT 6 2009

.LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES THROUGH WEDNESDAY.
A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE ACROSS SOUTHERN
LAKE MICHIGAN TONIGHT. SUSTAINED WINDS OF 35 TO 45 KNOTS ARE
EXPECTED WITH GUSTS TO 55 KNOT STORM FORCE WINDS. 


LMZ043-046-071015-
/O.NEW.KIWX.SR.W.0002.091007T0201Z-091007T0900Z/
/O.EXT.KIWX.GL.W.0017.000000T0000Z-091007T1500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1001 PM EDT TUE OCT 6 2009

...STORM WARNING IN EFFECT UNTIL 5 AM EDT WEDNESDAY...
...GALE WARNING NOW IN EFFECT FROM 5 AM TO 11 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
STORM WARNING...WHICH IS IN EFFECT UNTIL 5 AM EDT WEDNESDAY. THE
GALE WARNING IS NOW IN EFFECT FROM 5 AM TO 11 AM EDT WEDNESDAY. 

WEST WINDS WILL PERSIST TONIGHT BEHIND A COLD FRONT. SUSTAINED
WINDS OF 35 TO 45 KNOTS ARE EXPECTED WITH GUSTS TO 55 KNOT STORM
FORCE WINDS. WINDS WILL DIMINISH SOME LATER IN THE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$
1 follow-up statement
686 
WHUS73 KIWX 070908
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 AM EDT WED OCT 7 2009

.LOW PRESSURE WILL MOVE INTO SOUTHEAST CANADA TODAY AS WINDS ACROSS
THE WESTERN GREAT LAKES REGION SUBSIDE. SUSTAINED WINDS AROUND 30 KNOTS
WITH GUSTS TO 40 KNOT GALES WILL DIMINISH BY LATE MORNING.

LMZ043-046-071500-
/O.EXP.KIWX.SR.W.0002.000000T0000Z-091007T0900Z/
/O.CON.KIWX.GL.W.0017.000000T0000Z-091007T1500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
508 AM EDT WED OCT 7 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...STORM WARNING HAS EXPIRED...

THE STORM WARNING IS NO LONGER IN EFFECT. A GALE WARNING REMAINS
IN EFFECT UNTIL 11 AM EDT THIS MORNING...

SUSTAINED WINDS AROUND 30 KNOTS WITH GUSTS TO 40 KNOT GALES WILL
DIMINISH BY LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this storm warning went out at Oct 6, 7:40 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 6, 7:40 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
740 PM EDT TUE OCT 6 2009

.AVIATION...

BRIEF IMPROVING TREND ONGOING AT START OF THIS TAF PERIOD AS VIS AND
CIGS QUICKLY IMPROVING AT BOTH TAF SITES. WHILE KFWA IS STILL MVFR
AT ISSUANCE...SATELLITE AND OBSERVATIONS INDICATE RAPIDLY IMPROVING
CIGS TO VFR THERE BETWEEN 00Z AND 02Z. THESE VFR CONDITIONS LIKELY
TEMPORARY AS SATELLITE SHOWING WRAP AROUND STRATO CUMULUS DECK
MOVING SOUTHEAST ACROSS WISCONSIN ON BACK SIDE OF DEEPENING LOW
PRESSURE. THIS DECK ASSOCIATED WITH SECONDARY TROUGH AND STRONG COLD
AIR ADVECTION AS WELL AS HIGHER WIND FIELD WITH COLD AIR ALLOWING
FOR MOMENTUM TRANSFER TO SURFACE. EXPECT WINDS TO REMAIN STRONG AT
KSBN THIS EVENING AND BEGIN INCREASING AFTER 04Z WITH APPROACH OF
THIS TROUGH AND COLDER AIR. KFWA LIKELY TO NOT SEE AS HIGH WIND
GUSTS EARLY THIS EVENING BUT EXPECT SOUTHERN EDGE OF THESE HIGHER
WINDS TO BRUSH THE AREA AFTER MIDNIGHT. MVFR CIGS POSSIBLE BUT A BIT
MORE UNCERTAINTY AT KFWA OVERNIGHT. IMPROVING TRENDS ON WED THROUGH
THE
DAY AS GRADIENT RELAXES AND WINDS SLOWLY DIMINISH THROUGH THE DAY.
MVFR TO LOW END VFR CIGS WILL RISE AND LIKELY BECOME SCATTERED IN
THE AFTERNOON AS THIS LOW PULLS AWAY AND FLOW QUICKLY TURNS BACK TO
SOUTHWEST AHEAD OF ANOTHER STRONG SYSTEM APPROACHING FOR THURSDAY
INTO FRIDAY.

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY NIGHT.

...WINDY CONDITIONS TO RAPIDLY DEVELOP THIS EVENING...

RAPIDLY DEEPENING LOW PRESSURE WAS LOCATED JUST NORTH OF MADISON WI
AT 18Z. A COLD FRONT EXTENDED FROM THE LOW ACROSS NORTHWESTERN
ILLINOIS. A SMALL AREA OF CLEARING ON A RAPIDLY ADVANCING WARM FRONT
AND UPPER LEVEL WAVE...HAS ALLOWED FOR WIDELY SCT SHOWERS AS WELL AS
A LARGE AREA OF DRIZZLE TO DEVELOP. ISOLATED STORMS HAVE MANAGED TO
DEVELOP WITH ONE PASSING OVER THREE RIVERS MI AND NOW ANOTHER ONE
ACROSS LAGRANGE AND STEUBEN COUNTIES...MOVING NORTHEAST INTO BRANCH
AND HILLSDALE COUNTIES. WILL LIKELY NEED A PRE 1ST PERIOD TO HANDLE
CURRENT TRENDS.

OTHERWISE...THE LOW RAPIDLY MOVES EAST AND CONTINUES TO DEEPEN WITH
THE COLD FRONT SWEEPING ACROSS THE AREA THIS EVENING. STRONG WIND
FIELDS ALREADY SHOWN ON PROFILER DATA WITH WOLCOTT SHOWING ROUGHLY
40 KTS OF WIND AT 850 MB AND 25 TO 30 KTS AT 925 MB. AS THE LOW
CONTINUES TO WRAP UP...THESE WINDS SHOULD INCREASE SOMEWHAT. STG CAA
BEHIND THE FRONT WILL ALLOW FOR WINDY CONDITIONS TO PREVAIL TONIGHT
WITH CONCERNS FOR BOTH SUSTAINED AND FREQUENT GUSTS APPROACHING OR
EXCEEDING ADVISORY CRITERIA. BUFKIT SOUNDINGS FROM THE NAM SHOW
SUSTAINED WINDS IN THE 20 TO 30 MPH RANGE WITH GUSTS OF UP TO 45 MPH
WITH A BIT HIGHER VALUES CLOSER TO THE LAKE. SOMEWHAT CONCERNED THAT
THE WINDS MAY BE A BIT OVERDONE WITH COMPARISON OF PROFILER DATA AND
GUIDANCE WIND SHOWING THE MODEL WINDS ARE RUNNING ABOUT 10 KTS TOO
HIGH AT BOTH 925 AND 850 MB. WHILE IT COULD VERY WELL BE EITHER A
BORDERLINE OR SHORT DURATION EVENT...WILL GO AHEAD AND ISSUE A WIND
ADVISORY MAINLY NORTH OF ROUTE 30 THROUGH 12Z WEDS.

AS THE LOW PULLS AWAY ON WEDNESDAY...EXPECT IMPROVING CONDITIONS
THROUGH THE DAY WITH DIMINISHING WINDS AND CLOUDS AS FLOW QUICKLY
TURNS BACK . SOME PEAK AT SUN BY AFTERNOON SHOULD ALLOW TEMPS TO
REACH THE UPPER 50S TO LWR 60S ACROSS THE AREA. WEDS EVEN WILL START
OUT MOSTLY CLEAR BUT CLOUDS AHEAD OF THE NEXT SYSTEM WILL MOVE IN
AFTER MIDNIGHT WITH PARTLY CLOUDY SKIES BY THAT TIME AND LOWS IN THE
40S.

&&

.LONG TERM...

ALL EYES IN THE EXTENDED STILL FOCUSED ON POSSIBILITY OF COLD
INTRUSION THIS WEEKEND AS SHRTWV ROTATING AROUND BROAD COLD CANADIAN
LOW IN CONJUNCTION WITH 120KT UPPER JET EFFECTIVELY DIGS TROUGHING
SOUTH TO PHASE WITH UPPER LOW OVER SOUTHERN CALIFORNIA AND
EASTWARD...BRINGING A SWATH OF HEAVY RAIN NEAR THE CWA IN ADVANCE OF
SFC COLD FRONT FOR THE END OF THE WEEK...FOLLOWED BY A SECONDARY
FRONT WHICH USHERS IN AN UNSEASONABLY COLD AIRMASS FOR THE LATTER
HALF OF THE WEEKEND. FOLLOWED 12Z ECMWF DUE TO SUPERIOR CONTINUITY
IN LATE EXTENDED WHICH CURRENTLY PROGS HEAVIEST OF AFOREMENTIONED
HEFTY RAINFALL TO BE JUST SOUTH OF THE CWA THROUGH SOUTHERN INDIANA
THU NIGHT-FRI SIMILAR TO PREV RUNS.  GIVEN CONSISTENT TREND AND
TIMING...BUMPED THU NIGHT POPS FOR SOUTHERN HALF OF THE CWA WITH FEW
CHANGES OTHERWISE. BEHIND THIS SYSTEM... PUSH OF COLDER AIR PROGGED
TO ARRIVE WITH DRY FRONTAL PASSAGE ON SUNDAY. H85 TEMPS STILL SHOWN
TO FALL NEAR -6C BY MONDAY NIGHT RESULTING IN HIGHS STRUGGLING TO
ESCAPE THE 40S FOR THE BEGINNING OF THE WORK WEEK SHOULD THE MODELS
NOT MODERATE IN FOLLOWUP RUNS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO 8 AM EDT
     /7 AM CDT/ WEDNESDAY FOR INZ003>009-012-014-016>018.

MI...WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT WEDNESDAY FOR
     MIZ077>081.

OH...WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT WEDNESDAY FOR
     OHZ001-002-004-005-015-016.

LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

     GALE WARNING FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY FOR
     LMZ043-046.

&&

SHORT TERM...FISHER
LONG TERM...LUDINGTON
AVIATION...LASHLEY
Hazardous weather outlook, Oct 6, 5:22 AM EDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 AM EDT TUE OCT 6 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-070930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
522 AM EDT TUE OCT 6 2009 /422 AM CDT TUE OCT 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA
TODAY...ESPECIALLY SOUTH OF ROUTE 30. THE STORMS ARE NOT EXPECTED
TO BE SEVERE BUT COULD CONTAIN LOCALLY GUSTY WINDS AND SMALL HAIL.
IT WILL BE VERY WINDY TONIGHT...ESPECIALLY NEAR LAKE MICHIGAN. A
WIND ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL DIMINISH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-070930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
522 AM EDT TUE OCT 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT AND THERE IS A CHANCE OF THUNDERSTORMS TODAY.
THE STORMS ARE NOT EXPECTED TO BE SEVERE. A GALE WARNING IS IN
EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WARNING IS IN EFFECT FOR WEDNESDAY MORNING. CONDITIONS WILL
REMAIN HAZARDOUS FOR SMALL CRAFT THROUGH WEDNESDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 4:03 PM EDTSmall Craft AdvisoryIWX11 hr
Oct 6, 10:31 PM EDTHigh Wind WarningIWX6 hr

Nearby

Storm Warnings in Indiana, 2009Every storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.